Washington, 2017Heavy Snow in Washington, December 15 to 16, 2017
December 15 to 16, 2017 · NWS OTX · 11 events in 2 counties and zones
A moist cold front transited the region from northwest to southeast during the day of December 15th. This front lifted a plume of Pacific moisture directed into eastern Washington and north Idaho into an area of persistent snow bringing heavy accumulations to the Palouse region and the Spokane area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist cold front transited the region from northwest to southeast during the day of December 15th. This front lifted a plume of Pacific moisture directed into eastern Washington and north Idaho into an area of persistent snow bringing heavy accumulations to the Palouse region and the Spokane area. The peripheral areas of this heavy snow area to the west over the central Columbia Basin and north in the northeast Washington mountains generally received 1 to 3 inches of snow from this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 15, 2:55 AM PST, 7 hours 5 minutes earlier.
Area forecast discussion, Dec 15, 2:55 AM PST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
255 AM PST Fri Dec 15 2017
.SYNOPSIS...
Snow will spread over much of the Inland Northwest today. The
heaviest accumulations will be over southeast Washington and the
southern Idaho Panhandle. It will be drier for Saturday before
another weak weather system brings light snow on Sunday. A
stronger and wetter system arrives next Tuesday into Wednesday.
&&
.DISCUSSION...
Today through Saturday Night: Localized light snow falling from
the low clouds this morning, most notably over the West Plains of
Spokane. Pavement was already cold so this dusting of snow
shouldn't impact roads much. The main frontal band of snow is
currently over NW Washington at 2:30am. It will move into the
Cascades by sunrise. At 10am, the band should extend from
Sandpoint to Ellensburg. This should mean a start time in the
Spokane metro area just before noon. By this time, road pavement
temperatures will probably around 35F, so initially the snow will
melt on the roads. But if it snows hard enough, there will be
road accumulations. North of Highway 2 it should be cold enough
for the roads to accumulate snow.
A mixed bag of precipitation types (snow, sleet, freezing rain) is
possible from Wenatchee to Moses Lake and southward, mainly this
morning and early afternoon. This could lead to slick roads and
side walks but won't be enough ice to cause tree or power line
problems.
The front will slowly exit over southeast WA and the southern
Panhandle tonight. This is the favored area for snow accumulations
with this flow pattern. As such, winter weather advisories have
been issued for the Palouse, central Panhandle, L-C valley, and
the Camas Prairie. Saturday should be dry but cold and cloudy. RJ
Sunday through Thursday: Active weather pattern continues. The ridge
is rather flattened and easily over-topped by disturbances
running over it and pushing moisture through it Sunday through
Tuesday morning. With this in mind pops will still paint a good
possibility of valley rain and mountain snow with a rain shadow
expanding in the lee of the Cascades into the Columbia Basin and
points further east at times Sunday through Tuesday morning.
Models depict a shortwave digging on the back of a baroclinic band
with moderate amounts of precipitable water running through it
Tuesday and pass the resulting low pressure system aid its
associated frontal features through Eastern Washington and
Northern Idaho in the Tuesday/Wednesday time interval. This is
followed up with ridge axis positioning well off the coast
allowing for a cold northerly flow Thursday which appears void of
significant shortwaves in the latest models. As far as how this
plays out with temperatures it should allow for a warming trend
maxing out on Tuesday as the low pressure system works through
followed by a cooling trend brought about by the northerly flow
that follows after. Winds could be breezy Tuesday due to the low
pressure systems surface low positioning in Southern British
Columbia bringing about a tight south to north pressure gradient
followed by a shift to breezy southwest winds Wednesday when the
back edge of the same low pressure system passes through. /Pelatti
&&
.AVIATION...
12Z TAFS: Stratus and fog in the lower elevations will be overrun
by a frontal system today. The front will be aligned from
Sandpoint to Ellensburg by 18Z, and exiting the southern Panhandle
overnight. KEAT and KMWH could see a mixed-bag of precipitation
types. For the remainder of the TAFs it should be just snow with
IFR conditions this afternoon and evening. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 25 30 25 34 31 / 100 10 0 20 40 40
Coeur d'Alene 33 27 30 23 34 31 / 100 20 30 20 60 70
Pullman 32 27 30 23 34 32 / 100 60 40 10 30 70
Lewiston 35 30 36 25 38 35 / 80 80 20 10 20 50
Colville 33 23 33 26 32 29 / 40 10 0 30 40 30
Sandpoint 32 27 32 24 33 30 / 80 40 20 20 60 80
Kellogg 31 25 28 21 31 29 / 100 80 50 10 50 90
Moses Lake 31 27 35 27 36 30 / 40 0 0 10 20 10
Wenatchee 35 30 37 28 35 30 / 20 0 0 20 30 20
Omak 33 26 34 27 32 28 / 10 0 0 30 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST this morning for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
Winter Weather Advisory from 1 PM this afternoon to 4 AM PST
Saturday for Central Panhandle Mountains-Idaho Palouse-
Lewiston Area.
Winter Weather Advisory from 1 PM this afternoon to 7 AM PST
Saturday for Lewis and Southern Nez Perce Counties.
WA...Air Stagnation Advisory until 10 AM PST this morning for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
Winter Weather Advisory from 1 PM this afternoon to 4 AM PST
Saturday for Lower Garfield and Asotin Counties-Washington
Palouse.
&&Hazardous weather outlook, Dec 15, 6:03 AM PST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
603 AM PST Fri Dec 15 2017
WAZ034-035-041-044-161415-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
603 AM PST Fri Dec 15 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A wintry mix of rain, freezing rain, sleet and snow is possible,
mainly south of a line from Entiat to Ritzville. Any ice
accumulations that do occur will be very light, but could lead to
slick roads and walkways.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another weather system on Sunday could also bring a mixture of
rain, snow and freezing rain to the Columbia Basin. If you have
travel plans during this time, please continue to monitor the
forecast for updates throughout the week.
IDZ001-002-WAZ036>038-042-043-161415-
Northern Panhandle-Coeur d'Alene Area-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
603 AM PST Fri Dec 15 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ003-004-026-027-WAZ031>033-161415-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
603 AM PST Fri Dec 15 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will begin around midday and continue into the nighttime
hours. Expect 1 to 3 inches of snow to fall in most locations,
with up to 5 inches in the mountains.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another weather system could bring another round of light snow on
Sunday.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The observer at the Spokane International Airport recorded 7.1 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A weather spotter on Spokane's South Hill reported 6.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public 2 miles north of Spokane reported 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public in Cheney reported 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public in Liberty Lake reported 4.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 15, 10:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Social Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public near Mead reported 4.5 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 15, 12:00 PM PST to December 16, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A weather spotter near Malden reported 5.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 15, 12:00 PM PST to December 16, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Social Media
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public near Pullman reported 4.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 15, 12:00 PM PST to December 16, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The COOP observer at Rosalia reported 8.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 15, 12:00 PM PST to December 16, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A weather spotter near Garfield reported 4.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 15, 12:00 PM PST to December 16, 1:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
An observer in Thornton reported 6.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, December 15 to 16, 2017$350,000 · 2 events
- Lake-Effect Snow in New York, December 15 to 16, 2017$185,000 · 6 events
- High Wind in Wyoming, December 15, 201754 kt wind · 10 events
- Winter Weather in Maryland, December 15, 20179 events
- Heavy Snow in Idaho, December 15 to 16, 20179 events
- High Surf in Hawaii, December 15 to 18, 20177 events
- High Wind in Montana, December 15, 201754 kt wind · 4 events
- High Wind in Wyoming, December 15, 201775 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725838, 725841, 725842, 725843, 725844, 725845, 725833, 725834, 725835, 725836, 725851.